Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 87, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2009, 5:07 PM EDT for Morgan County, Tennessee. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2009, 5:07 PM EDT (21:07 UTC)
- Expired
- May 15, 2009, 6:15 PM EDT
- In force
- 68 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1735 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:49 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 15, 2:49 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 249 PM EDT FRI MAY 15 2009 .SHORT TERM...(TONIGHT AND SATURDAY)...SCATTERED CONVECTION OVER THE AREA AT THE MOMENT. COULD BE SOME PULSE SEVERE STORMS...AND HEAVY RAIN WITH THREAT OF FLOODING DUE TO SLOW MOVEMENT. WILL CARRY CHANCE POPS FOR EARLY TONIGHT BEFORE DROPPING TO SLIGHT CHANCE AFTER MIDNIGHT. COLD FRONT WILL APPROACH THE AREA ON SATURDAY...SO SHOULD SEE INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY SATURDAY AFTERNOON. WILL CARRY LIKELY TO LOW CAT POPS FOR THIS. WILL NOT STRAY FAR FROM MAV TEMPS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...MAIN ISSUE FOR LONG TERM REMAINS LATE SATURDAY/EARLY SUNDAY EVENT. STILL SOME SLIGHT TIMING DIFFERENCES ESPECIALLY WITH DEPARTURE OF SYSTEM. DID NOT MAKE ANY PROFOUND CHANGES TO PREVIOUS GRIDS/FORECAST OTHER THAN TO INCREASE POPS SOMEWHAT TO CATEGORICAL FOR SATURDAY NIGHT. ANTICIPATE MOST OF PRECIP SHOULD DEPART BY SUNDAY NIGHT WITH BALANCE OF LONG TERM LOOKING DRY AT THIS TIME. EUROPEAN MODEL DOES DEPICT WEAK FRONT DROPPING INTO THE SOUTHERN APPALACHIAN REGION BY LATE THURSDAY BUT THIS IS NOT DEPICTED BY GFS OR A MAJORITY OF THE ENSEMBLE MEMBERS AND WILL BE DISCOUNTED FOR NOW. TEMPS WILL GENERALLY MODERATE FROM WELL BELOW CLIMO EARLY IN THE LONG TERM TO NEAR CLIMO BY LATE IN THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 81 60 65 46 / 40 80 80 50 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 81 58 62 43 / 40 80 80 50 10 OAK RIDGE, TN 64 82 57 64 43 / 40 80 80 50 10 TRI CITIES AIRPORT, TN 61 80 55 61 41 / 40 70 80 60 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, May 15, 3:06 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 306 AM EDT FRI MAY 15 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-160715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL. SOME FLOODING PROBLEMS ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 15, 2:33 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL SUNBRIGHT 36.24N 84.67W
05/15/2009 E0.75 INCH MORGAN TN LAW ENFORCEMENT
PENNY SIZE HAIL AT CHESNUT RIDGE NEAR SUNBRIGHT. REPORTED
BY DISPATCH.
&&
GRCSpecial weather statement, May 15, 2:49 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 249 PM EDT FRI MAY 15 2009 TNZ071>074-151945- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-NW BLOUNT-SEVIER SMOKY MOUNTAINS- 249 PM EDT FRI MAY 15 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT AND SEVIER COUNTIES... AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF GATLINBURG...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
Local storm report, May 15, 4:17 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 10 S MARYVILLE 35.60N 83.97W
05/15/2009 E0.88 INCH BLOUNT TN TRAINED SPOTTER
NICKLE SIZE HAIL JUST NORTH OF TALLASSEE...BUT IN BLOUNT
COUNTY. REPORTED BY TRAINED SPOTTER.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:19 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Knox, Loudon, McMinn and 6 more | 41 min |
| May 14, 9:05 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Knox, Loudon, McMinn and 3 more | 40 min |
| May 14, 9:39 PM EDT | Flash Flood Warning | MRX | Carter, Johnson, Unicoi | 3 hr |
| May 14, 10:39 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn, Meigs, Morgan, Rhea, Roane | 3 hr |
| May 14, 11:43 PM EDT | Areal Flood Advisory | MRX | Hamilton | 3 hr |
| May 15, 12:29 AM EDT | Flash Flood Warning | MRX | Unicoi | 3 hr |
| May 15, 1:27 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 63 min |
| May 15, 1:50 PM EDT | Areal Flood Advisory | MRX | Marion | 3 hr |
| May 15, 1:57 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| May 15, 2:07 PM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| May 15, 2:22 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| May 15, 3:03 PM EDT | Areal Flood Advisory | MRX | Monroe | 3 hr |
| May 15, 3:10 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 65 min |
| May 15, 3:23 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| May 15, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 48 min |
| May 15, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe | 63 min |
| May 15, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Sevier | 54 min |
| May 15, 5:01 PM EDT | Areal Flood Advisory | MRX | Loudon, Monroe | 3 hr |
| May 15, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, McMinn, Roane | 60 min |
| May 15, 5:28 PM EDT | Flash Flood Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe, Roane | 3 hr |
| May 15, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, McMinn, Monroe | 44 min |
| May 15, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 61 min |
| May 15, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 58 min |
| May 15, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 63 min |
| May 15, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Morgan, Roane | 44 min |
| May 15, 6:22 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 39 min |
| May 15, 6:30 PM EDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| May 15, 6:35 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock | 40 min |
| May 15, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox | 28 min |
| May 15, 6:47 PM EDT | Areal Flood Advisory | MRX | McMinn | 118 min |
| May 15, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 41 min |
| May 15, 5:38 PM EDT | Areal Flood Advisory | MRX | Clay | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.